MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ30
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned pod pc confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the pusher assembly was fractured, and the pull wire was retracted completely out of the distal fractured segment of the pusher assembly.If the pod pc is advanced against resistance, damage such as a kink may occur.Subsequent manipulation and retraction of the kinked device likely contributed to the pusher assembly fracture.Separation of two fractured segments likely resulted in the pull wire being retracted from its original position, and the embolization coil detachment from its pusher assembly.Further evaluation revealed kink in the pusher assembly.This damage was incidental to the reported complaint and the root cause could not be determined.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the abdominal aorta using pod packing coils (pod pcs) and non-penumbra microcatheters.During the procedure, the physician successfully implanted nine non-penumbra coils using one microcatheter and two pod pcs using the other microcatheter.While advancing the next pod pc in the middle of the microcatheter, resistance was encountered.Upon retraction, resistance was also encountered and, subsequently, the pod pc unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached pod pc was removed from the patient, and the coil was flushed out on the back table.The procedure was completed using the same microcatheter to successfully implant four pod pcs.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2022-00579.1.Section h.Box 10./11.Narrative/corrected evaluation of the returned pod pc confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the pusher assembly was fractured, and the pull wire was retracted.If the pod pc is advanced against resistance, damage such as a kink may occur.Subsequent manipulation and retraction of the kinked device likely contributed to the pusher assembly fracture.Separation of two fractured segments likely resulted in the pull wire being retracted from its original position, and the embolization coil detachment from its pusher assembly.Further evaluation revealed kink in the pusher assembly.This damage was incidental to the reported complaint and the root cause could not be determined.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16019172
Report Number3005168196-2022-00579
Device Sequence Number5705577
Product Code HCG
UDI-Device Identifier00814548017655
UDI-Public814548017655
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K170852
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPODJ30
Device Lot NumberF00000918
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2005
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date12/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/23/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005